Rare Disease Report

Are Infusion Reactions Being Underreported for ERTs?

MARCH 04, 2016
James Radke, PhD
Intravenous enzyme replacement therapies (ERTs) are available for a total of 8 of lysosomal storage diseases (eg, Gaucher disease, Pompe disease, Fabry disease, and Morquio A syndrome). While these treatments, also known as infusions, have transformed patients’ lives, they are not without side effects. Infusion reactions include those that occur concurrently with infusion administration, or concurrent infusion reactions (CIRs), as well as delayed infusion reactions (DIRs) occurring as many as 1 to 3 days after treatment have been described.
Unfortunately, in clinical trials, DIRs and CIRs are often not clearly differentiated, and researchers hypothesize that infusions reactions may occur more frequently than has been reported in clinical trials and in package inserts.
At the 12th Annual WORLDSymposium held in San Diego, California, February 29-March 4, 2016, researchers Zahra F. Kariman, PharmD and colleagues at the University of Minnesota presented their retrospective study in which they quantified infusion-associated reactions to ERT characterized by:
  1. The time of onset of reactions in relation to infusion administration times
  2. Reaction symptoms
  3. The reaction duration
  4. Methods required to effectively manage the infusion-associated reactions.
Researchers conducted both retrospective and prospective reviews of medical charts of 44 patients with a lysosomal disease who had received ERT and experienced any form of infusion reaction.
Patients studied included 27 males and 18 females, including 33 adults aged 18 years or older and 13 pediatric patients. Patients evaluated in the study belonged to all 8 conditions for which an FDA-approved ERT exists, including Fabry disease (n = 17), Gaucher disease (n = 7), Pompe disease (n = 9), mucopolysaccharidosis (MPS) I (n = 4), MPS IV (n = 3), MPS V (n = 4), and Lysosomal Acid Lipase Deficiency (LAL-D) (n = 1).


Of the 44 patients:
  • 13 (29.5%) had documented acute infusion-associated reactions
  • 15 (34%) reported delayed infusion-associated reactions
  •  3 patients (6.8%) reported both acute and delayed infusion-associated reactions.
Documentation of antidrug antibodies (ADAs) were available in 33 patients, of whom 20 had documentation of ADAs, and 13 who did not have ADAs. Infusion reactions occurred in half of patients with documented ADAs, and more than two-thirds (69.2%) of patients without ADAs.
Compared with FDA-approved labeling, rates of infusion reaction rates as reported in FDA-approved labeling do not distinguish between CIRs and DIRs. For each of several medications, researchers reported estimates of infusion reaction rates for each of these outcomes, however reported rates of infusion reactions in this study were not statistically different from those reported in pivotal trials.
Patients experiencing the more acute reactions presented with symptoms of type I hypersensitivity, while patients reporting delayed reactions presented with fatigue and/or flu-like symptoms. Other symptoms associated with infusion reactions included respiratory symptoms, arrhythmia, edema, and blood pressure changes.
The researchers concluded that delayed reactions were more common than acute reactions to ERT. Given that this has not previously been reported in the literature, clinicians should be aware that patients might be experiencing great discomfort long after ERT administration and not reporting it. More studies on the safety of ERTs are warranted.


Karimian ZF, Whitley CB, Utz J. Characterizing infusion reactions to intravenous enzyme replacement therapy: establishing temporal relationships for effective management strategies.
Mol Gen Metab. 2016;117:S65. doi:10.1016/j.ymgme.2015.12.313

Copyright © RareDR 2013-2018 Rare Disease Communications. All Rights Reserved.